Diabetes: When Do You Call the Doctor?
Complications and emergencies may arise as you care for a child with diabetes, and it’s important to know what needs immediate attention and what can wait for the next scheduled checkup. A good rule of thumb is to call the doctor when in doubt. Most of the time, your pediatrician or family doctor will help you, but there may be times you need to contact a specialist or call 911.
Below is a list of health conditions and complications that require medical attention.
Hyperglycemia is when blood sugar levels are too high. The diabetes health team will provide you with a target blood sugar range. If your child’s blood glucose level is persistently higher than that target, definitely call the doctor.
Hypoglycemia is the opposite of hyperglycemia—the blood sugar levels are too low. Your child can become hypoglycemic if he eats too little, takes too much insulin, or exerts more energy than he’s used to. Symptoms of hypoglycemia include dizziness, intense hunger, shaking, and sleepiness. If your child exhibits any of these symptoms, check his blood sugar; but if you do not have the supplies handy, do not hesitate to treat him without confirmation. Immediately give him a glucagon shot if he shows any signs of confusion, has a seizure, or loses consciousness. Call 911 if he does not improve with the shot.
Ketoacidosis (DKA) requires immediate medical attention. It is a severe and life-threatening condition, and should not be treated lightly. Most of the time, it is a result of illness, injury, or lack of insulin. The body uses glucose for fuel. When it can’t, it breaks down fat instead. When the body breaks down fat, it creates chemicals called ketones, which can be traced in urine and blood. If your child has ketones in her urine and symptoms such as abdominal pain, rapid breathing, drowsiness, confusion, nausea or vomiting, or loss of consciousness, seek medical help immediately!
Along with the above, it’s important to contact the doctor if:
- your child is sick, especially if the illness involves nausea and vomiting, diarrhea, loss of appetite, or fever.
- your child has been injured (more than a scrape, bump, or bruise).
- your child is prescribed a new medication (you’ll want to make sure it won’t interfere with any current medications).
- your child must undergo surgery, especially if it requires fasting and anesthesia.
- your child seems depressed.
- you suspect your child is drinking or using drugs.
- your child is not following her treatment plan.
You do not have to handle all of this on your own, and you shouldn’t try. Make sure you have a detailed management plan that you, your child, and anyone else who may have responsibility for your child can follow.